South Carolina, 2016

Damaging Winds and Lightning Strike in South Carolina, August 19, 2016

August 19, 2016 · NWS CHS · 5 events in 4 counties and zones

Strong heating under a weak ridge of high pressure along with deep moisture helped produce several thunderstorms with strong and damaging wind gusts over the Southeast.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strong heating under a weak ridge of high pressure along with deep moisture helped produce several thunderstorms with strong and damaging wind gusts over the Southeast.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Aug 19, 2:46 PM EST, 1 hour 13 minutes earlier.

Area forecast discussion, Aug 19, 2:46 PM EST, 1 hour 13 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
346 PM EDT FRI AUG 19 2016

.SYNOPSIS...
High pressure offshore will weaken through tonight. An inland
trough will persist over the region this weekend. A cold front
will move south through the area early next week. High pressure
will then build from the north and will prevail through late week.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Rest of today: Convection will continue to develop and expand into
the forecast area through the evening hours prior to the loss of
diurnal heating. Some stronger to marginally-severe storms are
possible, with the overall environmental setup not much different
from yesterday, with winds the primary threat. There is potential
for frequent lightning and localized nuisance flooding under the
more efficient precipitators due to unimpressive steering flow.
Despite continuing weak environmental shear, individual cells could
conglomerate into a larger multi-cell cluster.

Tonight: Convection may linger well into the evening hours in some
locations, but anticipate waning activity shortly after sunset for
many areas. A weak shortwave passing nearby overnight will provide
modest enhancement to lift, resulting in showers and thunderstorms
occurring during the overnight hours, primarily within the
Charleston tri-county area. Lows will be in the mid 70s for most
areas, closer to 80 near the coast.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Saturday and Saturday night: Aloft the pattern will feature nearly
zonal, though broadly anticyclonic flow, around the large ridge that
covers the Gulf of Mexico east to the western Atlantic. Furthermore,
its hard to see any noteworthy shortwaves poised to push across the
region, and instead there are pockets of NVA within the west to west-
southwest flow. At the surface, the main feature is the inland
trough which is still expected to be centered across the central
Carolinas. Models show varying degrees of convective coverage, but a
perusal of soundings makes it hard to get real excited about
coverage much more than scattered. Overnight, there isn't much
support for noctural development. Also, the severe weather threat
remains low thanks to weak lapse rates and moderate at best CAPE. We
could still see a few strong to marginally severe storms, but it
should be a classic pulse day with weak shear and slow storm
movement. It will be another warm one as westerly flow prior to the
sea breeze will help keep temperatures up. forecast highs are in the
mid 90s with lows in the mid to upper 70s.

Sunday through Monday: The pattern aloft will change very little and
any shortwave energy embedded within the flow should remain north of
the region through early in the week. The main thing to watch for in
this time period will be a cold front progged to approach on Sunday
and sink southward through the area on Monday. Sunday looks to be
dry for most of the day ahead of the front, thanks to warm mid
levels. Then in the late afternoon and evening, we will have to see
what upstream activity looks like and if it will push through. Then
for Monday, the front should be situated in the vicinity of
southeast Georgia. North of the front, profiles look to be capped
while along and south there should be isolated to scattered
convection. Sunday will be the warmest day with some compressional
heating ahead of the front resulting in mid 90s with some potential
for upper 90s inland. Monday will begin the cool down, though only a
couple of degrees into the low 90s.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
In terms of heat and humidity, this period will feature the most
significant pattern change we have experienced since June. A cold
front will slowly but steadily push south of the region Monday
night, and high pressure will build into the region from the north
and will prevail through next week. In the wake of cold fropa, drier
air will only slowly filter into the region. As a result, a
marked N/NE to S/SW moisture gradient will persist Tuesday, when
scattered thunderstorms could still occur especially across S/W
counties. Then, medium range guidance depicts drier/more stable
air spreading into the region mid to late week, and this should
translate to S/SW retreat of thunderstorms. Maintained a slight
chance of thunderstorms across SE GA Wednesday PM, then
precipitation is limited to isolated/scattered showers across
southern/coastal counties Thursday/Friday. Meanwhile, high temps
in the upper 80s/lower 90s and lows in the lower/mid 70s should
prevail most areas Tuesday through late week. These temps will be
close to normal, but unseasonably low dewpoints in the 60s should
spread across greater territory during this period, excepting
perhaps far southern/coastal counties.

&&

.AVIATION /20Z FRIDAY THROUGH WEDNESDAY/...
Expect primarily VFR conditions at both terminals. Low probabilities
for direct impacts from showers and/or thunderstorms at either
terminal precludes mention of anything other than VCTS and CB at
this time, but radar trends will be monitored in case amendments
become necessary. Most probable period for convective development
remains between roughly 18-01Z, but additional showers/thunderstorms
may occur overnight if upstream convection holds together as it
moves toward the coast. These overnight impacts look most probable
at KCHS.

Extended Aviation Outlook: Saturday through Tuesday, thunderstorms
could produce brief flight restrictions, especially during the
afternoon/evening hours. Otherwise, VFR.

&&

.MARINE...
Winds will remain south to southwesterly through the rest of today
and tonight, generally around 15 knots. Seas 2 to 3 feet. Nocturnal
surging is again a possibility tonight with winds potentially reaching
near 20 knots at times, though remaining below small craft
advisory criteria. Convective activity over the waters this
evening and potentially overnight could delay or entirely disrupt surging,
but stronger storms have the potential to produce significantly
higher winds than any surging would.

Saturday through Wednesday: With a surface trough
situated inland, moderate south to southwest flow will prevail
across the local waters this weekend. Winds will generally be in the
10-15 kt range, with some surging into the 15-20 kt range with the
afternoon/evening sea breeze. A cold front is then expected to push
southward through the waters Sunday night and Monday which will turn
the flow more northwest and then north for a time. Then by Tuesday,
high pressure will build in from the north and winds will become
more easterly in the 10-15 kt range through mid week. Seas will be
in the 1-3 ft range for most of the period, with and uptick to 2-4
ft by Tuesday and Wednesday. With increased fetch we could even see
some 5 ft seas in the outer waters by Wednesday.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...JMC
SHORT TERM...BSH
LONG TERM...SPR
AVIATION...BSH/JMC
MARINE...BSH/JMC
Hazardous weather outlook, Aug 19, 2:41 AM EST, 13 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
341 AM EDT FRI AUG 19 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-200745-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
341 AM EDT FRI AUG 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

The radar

The Charleston,SC radar (KCLX), 108 km away, was scanning. The volume nearest the first event began at 20:59 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 lightning. Local standard time, as filed.

Lightning, Berkeley

When
August 19, 3:59 PM EST to 4:00 PM EST
Where
Berkeley County, 1.5 mi SSW of Remleys
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
32.850, -79.910

The media relayed an image of a tree down along Blakeway Street on Daniel Island.

Thunderstorm Wind, Berkeley

When
August 19, 4:04 PM EST to 4:05 PM EST
Where
Berkeley County, 1.35 mi WSW of Remleys
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.860, -79.920

The public reported a tree down in a parking lot along Fairchild Street.

Thunderstorm Wind, Hampton

When
August 19, 8:03 PM EST to 8:04 PM EST
Where
Hampton County, Garnett
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.600, -81.230

The South Carolina Highway Patrol reported a tree down near the intersection of US Highway 321 and SC 119.

Thunderstorm Wind, Jasper

When
August 19, 8:04 PM EST to 8:05 PM EST
Where
Jasper County, 1.38 mi N of Robertville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.600, -81.200

The Jasper County Warning Point reported a tree down near the intersection of Janie Lane and Pleasant Hill Road.

Thunderstorm Wind, Colleton

When
August 19, 9:30 PM EST to 9:31 PM EST
Where
Colleton County, 1.35 mi WNW of Walterboro
Measured
55 kt (63 mph) estimated gust
Reported by
Emergency Manager
Coordinates
32.910, -80.670

Colleton County Emergency Management reported three trees down around Walterboro. One tree was located near the intersection of Cypress Pond Road and Little Elbow Drive. Another tree was located near the intersection of Center Street and Woodlawn Street and the third tree was located along Beach Road.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2016Every state in 2016This day in weather historyWarnings in South Carolina, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 653601, 653528, 653537, 653538, 653531.